MAUDE Adverse Event Report: SYNTHES GMBH 2.8MM CALIBRATED DRILL BIT QC 250MM/95MM; BIT, DRILL

SYNTHES GMBH 2.8MM CALIBRATED DRILL BIT QC 250MM/95MM; BIT, DRILL
Catalog Number 03.113.024
Medical Device Problem Codes Break (1069); Entrapment of Device (1212)
Health Effect - Clinical Codes Insufficient Information (4580); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/11/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.H10 additional narrative: d9: complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.H3, h6: the investigation could not be completed; no conclusion could be drawn, as no product was received.Based on the information available, it has been determined that no corrective and/or preventative action is proposed.This complaint will be accounted for and monitored via post market surveillance activities.If additional information is made available, the investigation will be updated as applicable.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes reports an event in colombia as follows: it was reported that on (b)(6) 2023, the 4.3 drill split during the procedure.A fragment was left inside the patient¿s bone.The doctor decided to leave it without attempting to remove it.Additionally, the tip of the hex cannulated screwdriver was defective, since it did not allow the passage of the 2.8mm guide wire.This report involves one 2.8mm calibrated drill bit qc 250mm/95mm.This is report 1 of 2 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.H4, h6: a manufacturing record evaluation was performed for the finished device.Product code: 03.113.024, lot: 594p533.It was electronically reviewed and no nonconformances / manufacturing irregularities were identified during the manufacturing process.The product was released on: january 27, 2022.Manufacturing site: jabil bettlach, the device was not returned to depuy synthes for evaluation, however photo was received for review.Review of the photograph revealed that the distal tip of the 03.113.024, drill bit ø2.8 w/stop calibr l250/225 f/ is broken.Since no x-ray was provided the allegation of embedded device could not be confirmed.The device exhibits damage consistent with repeated use.The lifecycle requirements of the device are event related and depend on the use and inspection of the device in clinical practice.As the device can be damaged on the first or 100th use, the device must be properly inspected prior to each surgical use.Refer to the device/country specific ifu for information related to end of life, reprocessing instructions, and inspection procedures.The overall complaint was confirmed as the observed condition of the 03.113.024, drill bit ø2.8 w/stop calibr l250/225 f/ would contribute to the complained device issue.There is no indication that a design or manufacturing issue has caused the reported complaint condition.Based on the investigation findings, the potential cause can be traced to end of device life and it has been determined that no corrective and/or preventative action is proposed.As part of depuy synthes quality process, all devices are manufactured, inspected, and released to approved specifications.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was further reported that the procedure was completed successfully with no delay.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.H3, h6: a product investigation was completed: visual analysis of the returned sample revealed that the drill bit was found broken from the fluted tip.The broken fragment was not returned for examination.No other issues were found.No postoperative x-rays were provided to confirm the embedded fragment in the body.A dimensional inspection was unable to be performed due to post manufacturing damage.The observed condition of the device was consistent with a random component failure that may have been caused by exposure to unintended forces.The following source controlled drawings reflecting the current and manufactured revisions were reviewed.As part of depuy synthes quality process, all devices are manufactured, inspected, and released to approved specifications.The overall complaint was confirmed as the observed condition would contribute to the complained device issue.There is no indication that a design or manufacturing issue has caused the complaint condition and hence the root cause cannot be determined.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
2.8MM CALIBRATED DRILL BIT QC 250MM/95MM
Common Device Name
BIT, DRILL
Manufacturer (Section D)
SYNTHES GMBH
eimattstrasse 3
oberdorf 4436
SZ  4436
Manufacturer (Section G)
WERK BETTLACH (CH)
muracherstrasse 3
bettlach CO 2544
SZ   2544
Manufacturer Contact
kate karberg
1302 wright lane east
west chester, PA 19380
3035526892
MDR Report Key17635312
Report Number8030965-2023-10851
Device Sequence Number20453297
Product Code HTW
UDI-Device Identifier07611819348660
UDI-Public(01)07611819348660
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.113.024
Device Lot Number594P533
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/14/2023
Supplement Date Received by Manufacturer09/01/2023
11/08/2023
Initial Report FDA Received Date08/28/2023
Supplement Report FDA Received Date09/19/2023
11/27/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/27/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SCRDRIVER-HEX-CANN F/CANNSCR Ø6.5+7.3; UNK - GUIDE/COMPRESSION/K-WIRES
Patient SexMale